Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

March 13, 2021Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Mar 13, 2021, 9:51 PM CST for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 9:51 PM CST (03:51 UTC)
Expired
Mar 13, 2021, 10:30 PM CST
In force
39 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 127 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS84 KEWX 140351
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CST Sat Mar 13 2021
 
TXZ183-140430-
Val Verde TX-
951 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
1030 PM CST...

At 951 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Juno to 13 miles northeast of
Langtry. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Langtry, Juno, Shumla, Bakers Crossing and Pecos River Boat Ramp. 

LAT...LON 3028 10131 3029 10070 2991 10108 2970 10137
      2975 10142 2977 10140 2975 10144 2979 10146
      2976 10154 2980 10154 2981 10155 2980 10157
      2977 10158 2988 10160
TIME...MOT...LOC 0351Z 252DEG 29KT 3011 10129 2998 10145 

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Mar 13, 9:33 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 13, 9:33 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
933 PM CST Sat Mar 13 2021

.UPDATE...
The southern end of a line of thunderstorms has moved into
northwestern Val Verde County. The line is expanding southward as it
moves to the east. Short term models show this continuing for another
couple of hours and then storms weakening. The severe threat looks to
be diminishing with area soundings at 00Z showing a strong cap. Given
the current radar depiction of storms, there is still a small chance
for a strong storm with small hail or strong winds. Short term models
show weak cells once the line reaches the I-35 area around 3 or 4 am.

&&

.PREV DISCUSSION... /ISSUED 548 PM CST Sat Mar 13 2021/

AVIATION...
No big changes to the ongoing TAFs. All terminals are VFR with strong
southeasterly winds and this will continue into the evening. Ceilings
will lower to MVFR in the Austin and San Antonio areas by mid-evening
and showers will develop. Thunderstorms will move into the DRT area
by mid-evening, but shouldn't change the category. Thunderstorms will
make it to San Antonio and Austin late overnight. A cold front will
move through clearing out ceilings and turning the winds to the
northwest by around sunrise Sunday.

PREV DISCUSSION... /ISSUED 212 PM CST Sat Mar 13 2021/

SHORT TERM (Tonight through Sunday Night)...

Soupy and damp, especially to the east of the I-10 to I-37 corridor,
so far today thanks to a conveyer belt of low-level moisture being
pumped northward into the area by a southerly low-level jet as a
surface low develops to the north ahead of the upper low that will
continue to progress eastward from the Four Corners region. The
temperature increases today have had a delay for the areas seeing
the most light shower activity, otherwise areas where some peeks of
sun have come through have seen temperatures rise faster. Conditions
remain quite breezy, especially for areas where mixing is most
prevalent, with less low clouds. Clouds will then increase tonight
ahead of the arrival of tonight's front and higher rain chances.

The attention turns to the arrival of the cold front tonight, first
arriving by around 03Z across the far northwestern portions of the
CWA. Latest mesoscale short-term model guidance continues to show a
favorable environment for portions of Val Verde County and portions
of the southern Edwards Plateau ahead of the boundary indicating 1000
to 2000 J/kg of MLCAPE and 0-6 km bulk shear of 60 to 80 knots. The
primary hazards continue to be large hail and damaging winds, but the
risk of an isolated tornado also exists. Model sounding and
hodograph analysis shows fairly impressive low- level 0-1 km shear
around 25 to 35 knots and 0-1 km storm-relative helicity values
exceeding 250 m2/s2. This may support some QLCS structure as the
initial line advances across the highlighted area on the SPC
convective outlook. The line of thunderstorms and the threat of any
severe weather then quickly weakens with progression eastward into
the overnight as instability quickly drops off to basically zero.
This should allow for mainly a showery regime over the I-35 corridor
with only a small chance for an isolated thunderstorm. The front
should push to the east of the CWA and the coastal plains by mid-
morning. Some lingering showers may persist a bit behind the initial
boundary but will quickly come to an end as very dry air pushes in
west to east from midday Sunday and into the afternoon. Skies will
clear as a result and due to the dry air and breezy west- northwest
flow, fire weather concerns will exist across portions of the Rio
Grande and western Hill Country. Please see the fire weather section
below for details.

Temperatures tonight into Monday morning will generally be mild with
most in the 50s after the passage of the front, however, locations
across the southern Edwards Plateau will likely drop into the 40s as
the front moves across that region first while locations across the
coastal plains wait for the front and may hold in the 60s. Sunday is
expected to be a tad cooler than the past few days but with strong
solar radiation with sunshine behind the front, expect afternoon
highs to reach into the 70s for most. A cooler and more comfortable
night will be expected Sunday night into Monday morning as the drier
airmass results in better radiational cooling with light winds and
clear skies.

LONG TERM (Monday through Saturday)...

A busy upper level pattern on Monday morning will consist of a
trough coming onshore along the West coast, a closed upper low
across the central Plains, an amplified ridge across the OH valley,
and another trough off the coast of the NE US. Locally, quasi-zonal
flow aloft will gradually modify to southwest flow as the western
CONUS trough approaches. At the surface, winds will back from WSW to
S/SE through the day Monday, and under mostly clear skies allowing
for ample radiational warming and decent overturning in the lower
levels I would expect to see daytime highs in the upper 70s to mid
80s.

Patchy to areas of fog are possible Tuesday morning as dew points
rise into the 50s and lower 60s with the influx of gulf moisture.
During the day, there's some uncertainty in how much cloud cover
there'll be over the east half of the region as a warm front may or
may not lift north across the area. A few showers or isolated
thunderstorms would be possible across the Coastal Plains in the
afternoon. Higher confidence in clear skies west, and it'll be a hot
one with mid 80s to lower 90s a good bet for highs out that way. Mid
90's could even be possible in a couple locations.

As the aforementioned western CONUS trough works through the Rockies
into the Plains later Tuesday, sfc low pressure will strengthen and
send a cold front our way that could arrive as early as Tuesday
evening but certainly overnight. Showers and thunderstorms will
develop along the front and move through the area through the AM
hours Wednesday, exiting before noon. Given the likely overnight
nature and a large spread in current forecast CAPE in the ensembles,
chances for severe weather are questionable at best, however we will
have to keep an eye on the chance for a few stronger storms with
this system.

Cooler on Wednesday but still likely above normal as temperatures
should still reach the 70s areawide and low to mid 80s
west/southwest. Gusty NW winds behind this front could again lead to
elevated fire weather concerns across the Rio Grande Plains and
western Hill Country Wednesday as RH dips into the teens in the
afternoon. Continued N flow/ CAA will bring us closer to/slightly
below normal Thursday and Friday. No precipitation chances into next
weekend after the Tuesday night/Wednesday morning event.

FIRE WEATHER...

Two days to watch over the next week for Fire Weather concerns:
Sunday and Wednesday. Overnight tonight, showers and thunderstorms
will move across the southern Edwards Plateau along a cold front. On
Sunday, elevated to near-critical conditions are forecast as RH dips
into the teens west of I-35 and NW winds increase to 10-20 mph with
gusts as high as 30 mph. A few spots far west could even briefly see
RH dip into the single digits. The highest overlap of strong winds
and dry air will be across Edwards and especially Val Verde counties
in the afternoon. Confidence in Red Flag conditions is not high
enough to warrant issuing a watch at this time considering the
chance for wetting rains tonight and the diminishing nature of winds
in the late afternoon as RH minimizes.

Airmass will remain dry on Monday with RH back into the teens but
winds will be under 10 mph for most of the area. Exception is across
the northern Hill COuntry (i.e. Gillespie/Llano/Burnet counties)
where 10-15 mph winds and 20 mph gusts are forecast. Moisture
returns on Tuesday, but another cold front will bring shower/storm
chances Tuesday night into Wednesday morning. Again, moderate NW
winds are anticipated behind the front on Wednesday and RH will
again fall into the teens west. Will monitor and amend the forecast
as we progress through the week. Cooler temperatures will slowly
work their way into the region through the second half of the week,
helping to keep RH above 20% Thursday and Friday.

PREV DISCUSSION... /ISSUED 1212 PM CST Sat Mar 13 2021/

AVIATION...
Latest observations and satellite data continues to show
a mix between IFR at KAUS where off and on light shower activity is
ongoing to MVFR/VFR ceilings at SAT/SSF and DRT. The sites all
improve to VFR this afternoon under a continued breezy south-
southeasterly flow. Attention then turns to tonight where MVFR
ceilings develop ahead of the approaching cold front. The front then
first arrives at DRT sometime in the 03Z to 06Z timeframe bringing
the potential for shower and thunderstorm activity. Any heavier
activity at DRT could lead to IFR/MVFR conditions otherwise winds
will be breezy to windy out of the northwest. As the front moves
eastward, any convection should weaken, so only showers primarily
prevail when the front arrives at the I-35 terminals during the
overnight. However, did elect to keep a mention of VCTS as a
isolated storm or two are possible. Moderate west-northwest winds
will establish behind the front and conditions improve back to VFR
as skies gradually clear from west to east on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  74  49  84  59 /  60  30   0   0   0
Austin Bergstrom Intl Airport  55  74  45  84  58 /  70  30   0   0   0
New Braunfels Muni Airport     56  76  46  84  59 /  70  30   0   0   0
Burnet Muni Airport            52  73  46  82  57 /  70  10   0   0   0
Del Rio Intl Airport           53  78  48  82  57 /  50   0   0   0   0
Georgetown Muni Airport        55  74  48  84  58 /  60  30   0   0   0
Hondo Muni Airport             55  77  44  84  57 /  60  10   0   0   0
San Marcos Muni Airport        54  75  45  84  57 /  70  30   0   0   0
La Grange - Fayette Regional   58  70  46  83  60 /  60  60   0  -    0
San Antonio Intl Airport       56  75  48  83  60 /  70  20   0   0   0
Stinson Muni Airport           56  76  47  83  59 /  60  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Hampshire
Hazardous weather outlook, Mar 13, 2:53 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
253 PM CST Sat Mar 13 2021

TXZ171>173-183>194-202>209-217>225-228-142100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
253 PM CST Sat Mar 13 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

There is a Slight Risk for severe storms this evening into the
early overnight hours across portions of the Edwards Plateau and
Rio Grande. Isolated storms could become severe, producing large
hail, damaging wind gusts and perhaps an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very dry air and gusty westerly winds will develop across
portions of the Edwards Plateau and Rio Grande Sunday. The
combination of these conditions will support an elevated to near
critical fire weather threat. A few areas could also reach the
critical fire weather Red Flag levels. The result will be the
potential for any fires that develop to spread rapidly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from tonight into the early
overnight across portions of the Rio Grande and Edwards Plateau.

In the hours before

Special weather statement, Mar 13, 9:51 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
951 PM CST Sat Mar 13 2021

TXZ183-140430-
Val Verde TX-
951 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
1030 PM CST...

At 951 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Juno to 13 miles northeast of
Langtry. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Langtry, Juno, Shumla, Bakers Crossing and Pecos River Boat Ramp.

LAT...LON 3028 10131 3029 10070 2991 10108 2970 10137
      2975 10142 2977 10140 2975 10144 2979 10146
      2976 10154 2980 10154 2981 10155 2980 10157
      2977 10158 2988 10160
TIME...MOT...LOC 0351Z 252DEG 29KT 3011 10129 2998 10145

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:10 PM CSTSpecial Weather StatementEWXVal Verde50 min
Mar 13, 11:42 PM CSTSpecial Weather StatementEWXEdwards48 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.